Question about meds (klonopin)

Information about how to manage or reduce the severity of BFS symptoms

Moderators: JohnV, Arron, garym

Question about meds (klonopin)

Postby amy_twitch on June 30th, 2004, 8:04 pm

Is there a big difference between klonopin and xanax? I know both are benzos...but was wondering if one is much stronger than the other???

I take xanax periodically (1-2 times per month) if needed. However, I've noticed so many recent posts about klonopin...just curious to know the difference between it and xanax.

Thanks for any feedback!

Amy
amy_twitch
Hero
Hero
 
Posts: 414
Joined: June 13th, 2004, 8:52 pm

Postby Floater on June 30th, 2004, 9:23 pm

klonopin is an anti seizure drug. it decresses the freqency,amplitude duration and spread of discharge in minor motor neuron seizures. it is also used to treat anxiety..for me klonopin takes a load off my bfs symptoms...xanax i believe is just an anti anxiety medication that may take the edge off...but does not ( I BELIEVE) target motor neuron discharge,,, like myoclonus buzzing and all the other crap asscoiated with bfs. my neurologist prescribed me klonopin specifically for Benign Fasciculation Syndrome...thats why i take it to this day...actually im on 1 mg right now...im quite relaxed and my symptoms seemed to have decressed dramaticlly from an hour ago when i first took the pill...aww relief. well until tommorow :)
User avatar
Floater
Saint
Saint
 
Posts: 978
Joined: March 17th, 2003, 6:24 pm
Location: Portland OR

Postby amy_twitch on June 30th, 2004, 10:33 pm

Thanks for the reply...interesting stuff. I'll keep looking at this part of the board to see if it's working well for lots of people.

Another question:
Xanax (at the low dose I take) makes me feel 'back to normal'....I don't even notice the effect really--just that I feel better.

Does Klonopin make you 'feel' different---like more tired, sluggish etc?? Or does it just kill the symptoms and make you feel normal?

Thanks again for any info...

Amy
amy_twitch
Hero
Hero
 
Posts: 414
Joined: June 13th, 2004, 8:52 pm

Postby Floater on July 1st, 2004, 6:43 pm

klonopin has a seditive effect to it...especially at first but when taken regularly you build a tolorance...it doesnt sedate you so much you cant go out and do anything but it sure feels good to lie your head on a pillow...it has a very calming peacful effect... klonopin comes in .05mg , 1mg, and 2mg tablets.. im prescribed 1 mg tablets but i take anywhere between .05 and 2mg,,,,,depending on the intensity of my symptoms ... i take 2mg when i have real bad pain and buzzing in my legs, but i average 1 to 1 1/2 mg in the evening. no sluggish effects...maybe some minimal sluggish effects in the morning..
User avatar
Floater
Saint
Saint
 
Posts: 978
Joined: March 17th, 2003, 6:24 pm
Location: Portland OR

Postby puggriffey on July 6th, 2004, 3:18 pm

Floater-

Just to clarify, Klonopin itself is not an anti-seizure drug per se. One of the more popular "off label" uses for the drug is as an anti-convulsant, but by definition, Klonopin is a benzodiapine drug (spelling?) in the same family of anti-depressants as Xanax. Other drugs in different drug classes also have similar off-label uses, such as Inderal in the beta-blocker family and Neurontin.

As with all benzos, it's buyer beware, as these drugs are all highly addictive if used beyond a certain period of time (generally, 6 weeks of a therapeutic dosage for many) and may have severe withdrawal effects if discontinued after a long period of use and/or too abruptly. In addition, some of the side effects of the benzodiapine class of drugs, including Klonopin, do include some of the very same side effects one would be lookig to avoid when taking the drug for anti-convulsant effects, namely tremors and muscle spasticity. These effects can be accentuated upon discontinuation of the drug treatment as well.

The primary distinguishing feature of Klonopin versus some other benzos such as Xanax is the relatively long half-life of the medication. If you picture the impact of the drug upon use as a sine curve ("bell curve"), Klonopin's curve would be much smoother and gradually inclining upon use over time versus Xanax which would be an immediate, sharp bell curve with much shorter duration. This longer half-life is typically thought to make Klonopin easier to reduce/get off of than Xanax after longer term use (it stays in the system longer), but that does not apply to everyone.

In my personal experience, Klonopin had very little positive effect on my twitches - its only really noticable effect was a perceived reduction in the number of involuntary movements (myoclonic "jerks") I was experiencing during the night and in my hands/arms, but even that was questionable, because it was also reducing my stress level which was likely causing much of that. When I discontinued Klonopin, the myoclonics did not return, and even my neuro called it highly unlikely that the drug alone "cured them". I had a whale of a time getting off the drug, and I was only taking it for 8 weeks at a "mild" dose. That said, some people report feeling absolutely NO effects both going on and coming off Klonopin, and the reported results are so widely varied, it is most likely almost a snowflake drug for most, in that everyones' experience with it will differ slightly.

Just wanted to clarify and add some personal experience if it helps anyone. I've always been a little leery of the drug route with this - SO much of what happens to us appears directly related to true stress/anxiety (my PT called it sending A+ voltage through a body wired for C batteries which I think is very true) that extends beyond the temporary relief a Xanax/Klonopin can relieve safely long term. I suspect if there was truly one drug that stood out among others for BFS, many more of us would be on it and singing its praises now - given that we aren't, I think a long term course of behavioral therapy and relaxation techniques stands as great a chance of true relief, with much less risk of complicating side effects.

Hope that helps at least - just another perspective. Best wishes for a speedy recovery and a "cure" that works great for you!

JG
puggriffey
Hero
Hero
 
Posts: 494
Joined: May 29th, 2004, 11:29 am

Postby Floater on July 6th, 2004, 5:34 pm

thanks... i personally have had no withdraw symptoms from klonopin.. like tremors and such..my bfs is always the same,,,sometimes less and sometimes intense. klonopin is short term relief at night...because ussually at the end of the work day im affected by the buzzing and twitches most..i took klonopin for a long time and havent took it for a long time as well...been off and on it for the past year and a half. but i can see its addictive qualities for some..even like smoking...i use to smoke then i quite never had a withdraw symptom..just figured smoking was bad for me..same with alcohol...when my liver enzymes elevated ,,,my doctor warned me not to drink...so i didnt...after 13 years of getting drunk..i quit cold turkey...no withdraw at all.. now if the klonopin was causing me health issuses i would stop immediatly.. i always put my health first.
User avatar
Floater
Saint
Saint
 
Posts: 978
Joined: March 17th, 2003, 6:24 pm
Location: Portland OR

Postby speg on July 7th, 2004, 1:37 pm

I was on high doses of xanax (3 mg a day) 24/7 for a couple of years due to severe anxiety. I took me 3 mg just to feel normal. I had withdrawal symptoms between doses which included jerks and tremors. (I had tremors before I went on them too!) When I decided to get off the xanax, it was hell. I felt shakey and aggitated and developed spasticity and globus hystericus (spelling?). The doctor gave me klonopin to wean off . . . the first couple of days were hell, but after that I was fine. I had no problems weaning off the klonopin. I have a few leftover pills of both, which I take on an as needed basis. (Just been needing them more frequently lately due to the twitching.) I take a low dose, .5, and don't have any problems with withdrawals. My current doctor gave me some valium, which not only doesn't work, I think it makes my twitching worse! Everyone will warn you of the addictive nature of these drugs, but when used properly, they can be a lifesaver. JMHO.

That being said . . .I just called my back doctor to see if there is something else he can give me . . . I have no idea how he will respond.

Peg
speg
Hero
Hero
 
Posts: 453
Joined: May 2nd, 2004, 4:26 pm

Postby garym on July 7th, 2004, 2:24 pm

Peg,

Have you tried Buspar? I've heard it was a good med for anxiety.

Gary
garym
Moderator
Moderator
 
Posts: 1889
Joined: August 23rd, 2003, 1:24 pm
Location: Texas

Postby speg on July 7th, 2004, 2:28 pm

No. And Zoloft, Paxil, Luvox and Prosac all made me twitch or jerk.

I see a new shrink on July 21.

peg
speg
Hero
Hero
 
Posts: 453
Joined: May 2nd, 2004, 4:26 pm

Sponsor

Sponsor
 


Return to Symptom Management

Who is online

Users browsing this forum: Google [Bot] and 11 guests